Current Conditions

Cloudy
7.3°C

Drug test confirms deadly opioid carfentanil in the Interior

FILE PHOTO - RCMP recovered this pill, suspected to be OxyContin laced with fentanyl, from a warehouse in West Kelowna March 3, 2016. The Interior Health Authority has confirmed the presence of carfentanil in the Kootenay region following a positive drug test reported by Health Canada.
Image Credit: SUBMITTED/RCMP
March 02, 2017 - 10:22 AM

KELOWNA - An opioid 100 times more toxic than fentanyl now poses a threat in the Southern Interior.

The Interior Health Authority has confirmed the presence of carfentanil in the Kootenay region and in the Thompson Cariboo Shuswap following positive drug tests reported by Health Canada.

“These recent findings confirm our suspicions and anecdotal reports that carfentanil is present in Interior Heath communities,” Chief medical health Officer Dr. Trevor Corneil says in a media release. “Carfentanil has also been detected in other parts of B.C. and may be responsible for the spike in overdose deaths seen at the end of 2016.”

LifeLabs has reported a urine test from a person tested positive for carfentanil.

The synthetic opioid is usually used as a large animal sedative — animals as large elephants. Just one or two salt grain-sized grains can be fatal to humans.

Interior Health says there is no way to know when fentanyl or carfentanil are in an illegal drug. The drugs tested by Health Canada in the Kootenay’s were illegal imitation oxycodone tablets with markings CDN 80.

Health officials are advising those who use drugs to limit use when possible and to take preventative measures in order to prevent overdose. Like fentanyl, a carfentanil overdose requires the use of naloxone, however a much larger quantity and the overdose is more likely to be lethal.

Although completing avoiding drugs is the best way to avoid an overdose, Interior Health has a few recommendations to avoid an overdose if abstaining isn't an option:

  • Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol)
  • Don’t take drugs when you are alone, have a sober buddy with you. Leave door unlocked. Tell someone to check on you.
  • Use less and pace yourself. Do testers to check strength - take a small sample of a drug before taking your usual dosage.
  • Keep an eye out for your friends – stay together and look out for each other.
  • Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website.  
  • Recognize the signs of an OD:  Slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
  • If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.

Interior Health those wanting more resources and links related to overdose and substance use can visit it's website.

 


To contact a reporter for this story, email Jenna Hickman or call 250-808-0143 or email the editor. You can also submit photos, videos or news tips to the newsroom and be entered to win a monthly prize draw.

We welcome your comments and opinions on our stories but play nice. We won't censor or delete comments unless they contain off-topic statements or links, unnecessary vulgarity, false facts, spam or obviously fake profiles. If you have any concerns about what you see in comments, email the editor in the link above. 

News from © InfoTel News Ltd, 2017
InfoTel News Ltd

  • Popular kelowna News
  • Comments
View Site in: Desktop | Mobile